Hypoglycaemia Causes and Management in Dental Clinic; Hypoglycemia is one of the common emergency condition that arise in dental clinic. Especially among the Diabetic people it can be seen in the dental clinic. So a dentist should be able to diagnose the emergency condition if arises and manage as well. Any delay or wrong modality of management may cost the life of a patient.
Hypoglycemia occurs when blood sugar (glucose) levels are too low. There are many reasons why this could happen; Side effects of medications used to treat diabetes are very common.
Check your blood sugar When you eat, your body breaks down carbohydrates into different sugar molecules, including glucose, from food – such as bread, rice, pasta, vegetables, fruits and dairy products.
Glucose, which is the body’s most important source of energy, enters many of your tissue cells through insulin – a hormone made by the pancreas. Insulin allows glucose to enter the cells and provides the fuel needed for your cells. Excess glucose is stored in the liver and muscles as glycogen.
If you don’t eat for a few hours and your blood sugar level drops, another hormone from the pancreas sends a signal to the liver to release glucose into the blood to break down stored glycogen. This keeps your blood sugar in the normal range until you eat again.
Your body also has the ability to produce glucose. This process usually occurs in the liver, but also in the kidneys.
Possible causes of diabetes
If you have diabetes, you may not produce enough insulin (type 1 diabetes) or be less sensitive (type 2 diabetes). As a result, glucose accumulates in the blood and can reach dangerously high levels. To solve this problem, you can take insulin or other medicine that lowers blood sugar levels.
However, too much insulin or other diabetes medications can greatly lower your blood sugar and cause hypoglycemia. Hypoglycemia may occur after taking diabetes medication or if you exercise more than usual.
Possible causes of Hypoglycemia without diabetes
Hypoglycemia is much less common in people without diabetes. Reasons may include:
Medicines, Coincidentally, taking other diabetes medications by mouth is a possible cause of hypoglycemia. Other drugs can cause hypoglycemia, especially in children or people with kidney failure. An example is quinine, which is used to treat malaria.
Excessive alcohol consumption. Drinking too much fluids without food can prevent the liver from releasing glucose stored in the bloodstream and cause hypoglycemia.
Some serious diseases. Severe liver disease, such as severe hepatitis or cirrhosis, can cause hypoglycemia. Kidney disease, which can prevent the body from releasing drugs, can affect glucose levels due to the manufacture of these drugs.
Prolonged starvation which can be accompanied by eating disorders with anorexia nervosa. Your body needs very few nutrients to make glucose. Excessive production of insulin. A rare pancreatic cancer (insulinoma) can cause excessive insulin production, resulting in hypoglycemia. Other cancers can cause excessive production of substances such as insulin. The number of insulin-producing cells in the pancreas may be higher than that of insulin and hypoglycemia.
Hormonal Deficiency Some adrenal glands and pituitary insufficiency can lead to a lack of key hormones that regulate glucose production. Babies can have hypoglycemia if they have low growth hormone.
A 55-year-old man collapses in your general dental surgery in clinic.
The patient is an insulin-dependent diabetic. He has had diabetes mellitus for 30 years and is currently under medication of insulin 20 IU.
This patient has been a regular patient at the dentist for a number of years.
What is the likely diagnosis? Hypoglycaemia
Rationale behind the diagnosis:
The patient is an insulin-dependent diabetic. He has an absolute deficiency of insulin and requires insulin to control his blood glucose. Hypoglycaemia can be a result of the insulin than that of diabetes.
Pathophysiology behind this event:
The patient had taken insulin as normal. This has transported glucose from the blood into the tissues, reducing the blood glucose level. So in this case the patient should eat something to replenish blood glucose level else the level will fall below normal. Since glucose is almost the only energy source for the brain and reduction in blood glucose starves the brain and results in abnormal brain activity.
• Reassure the patient
• Vital signs like blood pressure, pulse and respiratory rate should be assessed.
The patient is conscious. However, there is tachycardia present and the patient is sweating continuously.
This is because the sympathetic nervous system get into action as the body tries to increase the level of glucose in blood. So the patient can have tachycardia as well as a sweating body.
Complications of Hypoglycemia
Untreated hypoglycemia can lead to:
- Loss of consciousness
Hypoglycemia can also contribute to the following:
- Dizziness and weakness
- Motor vehicle accidents
- Greater risk of dementia in older adults
Treatment of Hypoglycemia in Dental Setup
- Give a glucose drink (20 grams of glucose) quickly before the patient becomes unconscious. Alternatively, the equal amount of glucose gel, honey or other juice drink may be used.
- However in some of the cases, patients become unconscious and are not able to drink water.
- In this situation there are three options:
- Give 1 mg of glucagon intramuscularly. This will transport glucose from the stores of glycogen in the patient’s liver, so as to regain consciousness. It is not a definitive treatment, but patients can regain consciousness for further treatment. It is safe to administer and works for about 15 minutes As soon as the patient is able to swallow, oral glucose should be given. This is must to remember because if the patient goes back into a hypoglycaemic coma, a second dose of glucagon will be ineffective because all the liver glycogen will have been metabolized.
- OR give 50 ml of 50% glucose intravenously. This is a difficult treatment to use as we have to cannulate a large vein with a large intravenous cannula. Also 50% glucose is highly viscous syrup and becomes difficult to inject. It can also cause irritation and might damage the vein into which it is injected.
- OR give 100 ml of 20% glucose intravenously. This still requires venous access, but is easier to inject and less likely to cause vein damage.
- Once the patient has recovered then following steps should be followed.
- Dental treatment should be terminated.
- Continue to monitor the vital signs
- Arrange transfer of the patient to an appropriate secondary care facility
- Advise the patient of the need for formal review of their diabetic control.
This case discussed Type 1 Diabetes mellitus or Insulin dependent diabetes. Similar conditions can occur to the patients with Type II Diabetes mellitus or Non Insulin dependent Diabetes which is managed by diet control, oral hypoglycemic drugs, insulin or a combination of these. Both oral hypoglycemic drugs and insulin could potentiate hypoglycemia if there is a relative deficiency of glucose, for instance if the patient does not eat despite having taken their normal dose of medication.
In such cases the following points should be taken into account to prevent hypoglycemia.
The timing of the appointment should have taken account of the need for the patient to avoid disturbances in their normal daily routine. Routine treatment under local anaesthetic should be undertaken at a time that allows for completion of the procedure and recovery before the next food intake is due. In this way the possibility of a hypoglycaemic episode can be minimized. It is also advisable to avoid appointment times at the end of the day when medical assistance may be less readily available in the event of a complication. In this instance the patient had delayed his lunch to undertake a long appointment.
If you are searching for